Erfa makes me even more hypo

I started 10 days ago with 2x30mg grains, all together 60mg per day. Within 7 days I didn't notice any changes so I increased it to 90mg per day (45mg at morning and 45mg afternoon).

Now it is my 10th day and I feel I am a bit more hypo, morning temperature dropped from 36,5 C to 36,2 and my sleep is worse. I tried in past years many natural things and I know exactly by feeling when I am getting more hypo.

I was thinking if this dose is too much for me and if my body needs time. But I am not sure if this is the case because I don't get any hyper symptoms, I don't get any headache and my pulse is still normal, around 60 per minute.

Is it possible that I am taking it too much even if I don't get any hyper but only hypo symptoms or is more likely that erfa is not ok for me?

Thank you!

Last edited by

12 Replies

  • Erfa and Thyroid S both leave me hypothyroid. I was so ill when i first tried them that i went back to synthetics for a year. However i do well with Thiroyd and naturethroid.

    I read up about it and it turns out that Erfa and thiroyd s are manufactured to have a long shelf life so breaking them down requires an extra process in the stomach. A process i abviously cannot do.

    Change brands.

    G xx

  • What makes me confused is why this makes me more hypo. If tablet wouldn't be broke down in stomach, than it should be no changes at all at any way. But it is not that it doesn't make any affect, it does affect but affect is more hypo.

  • Well, when people are hypo they dont just feel bad, they get worse and worse as more and more organs stop or slow down.

    This is why some people are hypo for years and ignored by the docs. Its not until their bodies have noticeably stopped or slowed down that the docs deign to treat them....


  • This happened to me on Thyro-Gold. I went very hypo and lost a lot of hair.

  • How soon did you realize it is not for you and did blood test showed t3,t4 drop? I am now not sure if after 10 days I should wait some more days or I should stop it. I am not sure if this are just starting adaption period side effects.

  • Yes, this is the hard part, knowing how long to give it. I was on it for as long as it took to use up the bottles I had bought. I want to say maybe a month - ? But if I could go back I'd make the decision to raise the dose sooner as I'm still dealing with my weird half-grown-back head of hair. If you're having hypo symptoms it seems like there must be a reason for it. If there had been no change I'd say leave it for two weeks but if you're seeing hypo symptoms it seems like you must be going more hypo.

  • How do you take your Erfa? I have taken it for a while but always crunch it in my mouth or take sublingually. If I swallow direct I don't seem to get the same effect and gradually feel more hypo. I think others on here have said they do the same - maybe someone else will comment.

  • I take it sublingually.

  • NDT isn't made to take it sublingually as the molecules in it are too large to be absorbed through our tongue. This is an excerpt:

    Second, the question about sublingual use of thyroid medications is always related to natural desiccated thyroid (NDT) drugs like Armour, Nature-Throid or Erfa thyroid.

    That is because these drugs include the thyroid hormone T3 -- which is faster-acting and has a far shorter-half life than the synthetic T4 found in levothyroxine drugs like Synthroid, Levoxyl, and Eltroxin. Some people feel the effects of T3 very quickly, even within an hour or two, but a levothyroxine drug typically takes much longer to be converted into the T3 that is ultimately usable by the body.

    Third, the argument that is made for taking thyroid medication sublingually is that by doing so, the thyroid medication is absorbed through the mucous membranes in the mouth, and goes straight to the bloodstream, which prevents the medication absorption from being affected by things like calcium supplements, iron supplements, food, coffee, or fiber -- which are all known to inhibit thyroid medication absorption.

    To explore the issue further, Geri Rybacki, Executive Director of the Coalition for Better Thyroid Care and I both talked to a variety of doctors, drug companies and other experts, to get a sense of the professional perspective on the issue.

    The consensus? The active ingredients in thyroid medication have molecules that are so large that it is difficult for them to pass through the mucous membranes.

    Most of the dissolved/crushed medication ends up swallowed, and moves through the digestive system in the usual way. Other factors also affect sublingual absorption, including oral pH, and salivary enzymes.

    Thyroid expert Kenneth Woliner, MD in Boca Raton, Florida said that some medications are designed to be taken sublingually -- for example, drugs that need to be fast-acting, and when where seconds count (like nitroglycerine, used to treat angina and heart attacks) -- and have a molecular structure that lends itself to sublingual absorption. But thyroid is not one of them, according to Dr. Woliner.

    Thyroid expert Kent Holtorf, MD, founder of the National Academy of Hypothyroidism, and the Holtorf Medical Center network of clinics in California and the Midwest, also agrees that thyroid medication was not designed for sublingual use, therefore the size of the thyroid hormone molecule means that sublingual use of thyroid medication may not be optimal for some patients as far as absorption, and may not prevent interactions that can reduce absorption of thyroid medications.

  • See my response below to confused85

    "I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions"[]

  • Thanks Shaws.

    I had seen this mentioned before on here and it may well be that the molecules are absorbed farther down me rather than in my mouth (either in stomach or en route there!) but I am convinced that for me swallowing them whole leads to a gradual increase in hypo symptoms.

    I have experimented with this on several occasions since I would really far rather down them whole with plenty of water than leave them in my mouth!

    Since this is how I've always taken NDT from the early days when I took Armour I assume that my dosage is effectively titrated on this method regardless of how it is actually absorbed and am very reluctant to rock that boat. ;)

  • Sandi it is up to you, of course, to do what you think is best.

You may also like...